Sinutab

Sinutab 

 

How does it work?

Non-drowsy Sinutab tablets contain two active ingredients, paracetamol (500mg) and pseudoephedrine hydrochloride (30mg).The body produces prostaglandins in response to injury and certain diseases. One of the effects of prostaglandins is to sensitise nerve endings, causing pain (presumably to prevent us from causing further harm to the area). As paracetamol reduces the production of these nerve sensitising prostaglandins it is thought it may increase our pain threshold, so that although the cause of the pain remains, we can feel it less.

It is thought paracetamol reduces fever by affecting an area of the brain that regulates our body temperature (the hypothalamic heat-regulating center). The paracetamol in Sinutab tablets helps reduce fever and relieve aches and pains such as headache and sinus pain associated with conditions like colds and flu.

Pseudoephedrine is a type of medicine called a decongestant. It works by acting on alpha receptors that are found in the walls of blood vessels in the linings of the nasal passages and sinuses. It causes these blood vessels to contract and narrow, thereby decreasing blood flow into the linings of the nose and sinuses. This reduces the feeling of congestion and also reduces the production of mucus, helping to relieve a blocked nose.

The combination of active ingredients in Sinutab tablets helps to relieve the symptoms of colds and flu, and other conditions where there is nasal or sinus congestion associated with pain or fever, eg sinusitis, hayfever.

For adults and children over 12 years of age, two tablets should be taken every four to six hours as necessary, up to a maximum of eight tablets in 24 hours. For children aged 6 to 12 years, one tablet should be taken every four to six hours as necessary, up to a maximum of four tablets in 24 hours.

What is it used for?

Warning!

  • Do not take this medicine with any other products that contain paracetamol. Many over-the-counter painkillers and cold and flu remedies contain paracetamol. It is important to check the ingredients of any medicines you buy without a prescription before taking them in combination with this medicine. Seek further advice from your pharmacist.  
  • An overdose of paracetamol is dangerous and capable of causing serious damage to the liver and kidneys. You should never exceed the dose stated in the information leaflet supplied with this medicine. Immediate medical advice should be sought in the event of an overdose with this medicine, even if you feel well, because of the risk of delayed, serious liver damage.  
  • Alcohol increases the risk of liver damage that can occur if an overdose of paracetamol is taken. The hazards of paracetamol overdose are greater in persistant heavy drinkers and in people with alcoholic liver disease.  
  • If symptoms persist despite treatment, seek medical advice from your doctor or pharmacist.  

Use with caution in

Not to be used in

Side effects

Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Because a side effect is stated here, it does not mean that all people using this medicine will experience that or any side effect.

 

  • Restlessness
  • Difficulty sleeping (insomnia)
  • Anxiety
  • Shaking, usually of the hands (tremor)
  • Rash
  • Increased heart rate (tachycardia)
  • Difficulty in passing urine (urinary retention)
  • False perceptions of things that are not really there (hallucinations)

The side effects listed above may not include all of the side effects reported by the drug’s manufacturer.

For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.

How can this medicine affect other medicines?

If you are already taking any other medicines, including herbal medicines and those bought without a prescription, you should check with your pharmacist before taking this medicine, to ensure that the combination is safe.

This medicine should not be used by people who are currently taking a monoamine oxidase inhibitor antidepressant, eg phenelzine, tranylcypromine, isocarboxazid or moclobemide, or who have taken one of these medicines in the last 14 days. This is because the combination of pseudoephedrine with these medicines could cause a dangerous increase in blood pressure.

You should not take other medicines that contain paracetamol in combination with this medicine, as this can easily result in exceeding the maximum recommended daily dose of paracetamol. Many cold and flu remedies and over-the-counter painkillers contain paracetamol, so be sure to check the ingredients of any other medicines before taking them with this one.

If pseudoephedrine is taken with any of the following, the combination may cause an increase in blood pressure. If you are already taking any of these medicines you should avoid taking this one as well:

  • other decongestants (often found in other non-prescription cough and cold remedies)
  • tricyclic antidepressants, eg amitriptyline
  • appetite suppressants
  • amphetamine-like stimulants.

Pseudoephedrine may reduce the effects of medicines to treat high blood pressure (antihypertensives). If you are taking medicines for high blood pressure you should not take this medicine.

Cholestyramine reduces the absorption of paracetamol from the gut. It should not be taken within an hour of taking paracetamol or the effect of the paracetamol will be reduced.

Metoclopramide and domperidone may increase the absorption of paracetamol from the gut.

Long-term or regular use of paracetamol may increase the anti-blood-clotting effect of warfarin and other anticoagulant medicines, leading to an increased risk of bleeding. This effect does not occur with occasional pain-killing doses.

Paracetamol is a simple painkilling medicine used to relieve mild to moderate pain and fever. Despite its widespread use for over 100 years, we still don’t fully understand how paracetamol works to relieve pain and reduce fever. However, it is now thought that it works by reducing the production of prostaglandins in the brain and spinal cord.

 

Leave a Reply

You must be logged in to post a comment.